Alert archive / Illinois / Tornado Warnings in 2004

Tornado Warning 5, NWS Paducah, KY

April 24, 2004Jackson County, Perry County, Illinois

NWS Paducah, KY issued this tornado warning at Apr 24, 2004, 8:09 PM CDT for Jackson County, Perry County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 8:09 PM CDT (01:09 UTC)
Expired
Apr 24, 2004, 9:00 PM CDT
In force
51 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Jackson County, IL, Perry County, IL

The radar

The Paducah radar (KPAH), 116 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 6:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 562 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
562 m²/s²
0-3 km storm-relative helicity
683 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 250109
TORPAH
ILC077-145-250200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  PERRY COUNTY IN SOUTH CENTRAL ILLINOIS
  JACKSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 900 PM CDT

* AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  SEVERE THUNDERSTORMS WITH STRONG ROTATION FROM JUST      
  SOUTHWEST OF WILLISVILLE TO JUST WEST OF GORHAM...TO JUST WEST 
  OF GRAND TOWER...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE AVA...CAMPBELL HILL...CARBONDALE...
  CUTLER...DE SOTO...DOWELL...DU QUOIN...ELKVILLE...GORHAM...GRAND
  TOWER...MURPHYSBORO...PINCKNEYVILLE...RICE...ST. JOHNS...TAMAROA
  AND VERGENNES

NOW IS THE TIME TO TAKE ACTION SEEK SHELTER...BY MOVING INTO A
BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
ABANDON MOBILE HOMES AND VEHICLES. STAY AWAY FROM WINDOWS.

LAT...LON 3793 8981 3762 8950 3770 8920 3817 8919
          3825 8948

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 24, 1:38 PM CDT, 6 hours 31 minutes earlier.

Area forecast discussion, Apr 24, 1:38 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CDT SAT APR 24 2004

.DISCUSSION...

16Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED IN KANSAS OVER
KSLN WITH A WAVY WARM FRONT EXTENDING SOUTHEAST INTO NORTHWEST
ARKANSAS THEN NORTHEAST THROUGH THE MISSOURI BOOTHEEL INTO NORTHWEST
TENNESSEE.  A COLD FRONT EXTENDED SOUTH FROM THE LOW THROUGH EASTERN
OKLAHOMA INTO NORTHEAST TEXAS.   LATEST COMPOSITE RADAR SHOWED
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ACROSS MAINLY THE NORTHERN
MOST PORTIONS OF THE PAH FORECAST AREA MOVING NORTH...WITH A LARGE
SWATH OF SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN HALF OF
ARKANSAS INTO SOUTHWEST AND CENTRAL MISSOURI.  LATEST VISIBLE
SATELLITE SHOWING SOME BREAKS IN THE CLOUDS MAKING THEIR WAY INTO
SOUTHEAST MISSOURI AND WESTERN KENTUCKY.  THIS HEATING WILL CAUSE
FURTHER DESTABILIZATION ACROSS THE SOUTHERN HALF OF OUR REGION...AND
COMBINED WITH THE WARM FRONT MAKING ITS WAY NORTHWARD...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND MOVE
NORTH...ESPECIALLY ACROSS THE WESTERN HALF OF OUR FA.  A TORNADO
WATCH IS IN EFFECT FOR MOST OF OUR SOUTHEAST MISSOURI COUNTIES UNTIL
01Z SUNDAY.  ALL BUT SOUTHWEST INDIANA COUNTIES ARE INCLUDED IN THE
SPC DAY 1 SLIGHT RISK.

MORE SHOWERS AND STORMS WILL DEVELOP AHEAD OF THE COLD FRONT WHICH
WILL MOVE ACROSS THE REGION TONIGHT INTO EARLY SUNDAY.
ETA/MESOETA/GFS IN DECENT AGREEMENT ON TIMING...WITH ETA AND GFS QPF
AMOUNTS A LITTLE LESS THAN THE MESOETA.  BOTH THE ETA AND MESOETA
HAVE BACKED OFF A LITTLE WITH THE QPF.  WILL CONTINUE WITH THE
MENTION OF HEAVY RAIN FOR TONIGHT...AND WILL HOLD OFF ON A FLOOD
WATCH.  EXCEPT FOR A COUPLE OF SMALL BULLSEYES OF AROUND AN INCH
OVERNIGHT...QPF AMOUNTS AND FAIRLY QUICK PASSAGE OF THE FRONT SHOULD
PREVENT ANY WIDESPREAD FLOODING PROBLEMS.  HOWEVER...DEPENDING ON
AFTERNOON THUNDERSTORM DEVELOPMENT AND RESULTANT RAINFALL
AMOUNTS...WILL HAVE TO KEEP AN EYE ON MAINLY MY WESTERN COUNTIES
WHICH HAVE HAD SIGNIFICANT RAIN OVER THE PAST FEW DAYS.  IF
SIGNIFICANT RAIN FALLS THIS AFTERNOON...MAY HAVE TO REVISIT THIS
TOPIC.

COLD FRONT SHOULD MOVE EAST OF THE FA BY MIDDAY SUNDAY.  POPS
DIMINISH FROM WEST TO EAST AS DAY PROGRESSES...WITH A SLIGHT CHANCE
LINGERING IN EASTERN MOST FA SUNDAY AFTERNOON.  TIMING IN CURRENT
ZONES IS IN GOOD SHAPE AND ONLY MADE SOME MINOR TWEAKS TO GOING
POPS.

DRY WEATHER IS THEN EXPECTED THROUGH MOST OF THE WORK WEEK AS HIGH
PRESSURE SLIDES SOUTH OF OUR REGION INTO THE SOUTHEASTERN U.S. BY
WEDNESDAY MORNING.  NEXT CHANCE OF SHOWERS AND STORMS WILL BE IN THE
NORTHWEST THIRD OF THE AREA THURSDAY NIGHT...WITH CHANCES SPREADING
ACROSS THE REST OF THE FA ON FRIDAY AND LASTING INTO SATURDAY...AS
THE GFS BRINGS A FRONT ACROSS THE AREA.  INTRODUCED POPS INTO THE
NORTHWEST THIRD OF THE AREA THURSDAY NIGHT...OTHERWISE ONLY MADE
MINOR CHANGES TO THE POPS.

AS FOR TEMPS... RAISED GOING LOWS TONIGHT A COUPLE OF DEGREES CLOSE
TO MAV/MET GUIDANCE...ESPECIALLY SOUTHERN PORTIONS...WITH WARM FRONT
MOVING NORTH OF THE REGION EARLY TONIGHT.  MAV/MET/FWC WITHIN A
COUPLE OF DEGREES OF EACH OTHER FOR SATURDAY THROUGH SUNDAY...AND
THESE VALUES MATCH UP WELL WITH GOING FORECAST.  IN THE
EXTENDED...STUCK PRETTY CLOSE TO MEX VALUES...WHICH ONLY REQUIRED
MINOR CHANGES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

RST
Hazardous weather outlook, Apr 24, 7:38 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CDT SAT APR 24 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-251000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
738 PM CDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS REMAIN POSSIBLE OVER THE FOUR-STATE REGION
TONIGHT. IN ADDITION TO HAIL AND DAMAGING WINDS...LOCALIZED TORNADOES
MAY ALSO DEVELOP ALONG THE EASTWARD ADVANCING LINE OF STORMS AND IN
CLOSE PROXIMITY TO THE WARM FRONT. LOCALLY HEAVY RAIN IS ALSO A
CONCERN...WITH RAINFALL AMOUNTS POSSIBLY AS MUCH AS 1 TO 2 INCHES.

MINOR FLOODING IS EXPECTED ALONG THE GREEN RIVER...AND CURRENT
RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS OR STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE DEPARTING COLD FRONT WILL LINGER A CHANCE OF THUNDERSTORMS INTO
SUNDAY...MAINLY IN THE MORNING. WITH THE FRONT WILL LINGER A SLIGHT
RISK THAT STORMS MAY BECOME SEVERE.

MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE GREEN RIVER...AND
CURRENT RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS OR
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT.

PRESLEY

In the hours before

Local storm report, Apr 24, 7:23 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
723 PM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          13 ESE VAN BUREN        36.94N 90.79W
04/24/2004                   CARTER             MO   AIRPLANE PILOT

            *** 6 INJ *** FOLLOWUP REPORTS OF EARLIER REPORT OF
            TORNADO IN THE TOWN OF ELSINORE. HOUSE DAMAGE, AND TREES
            DOWN.

&&

XXXXXX
Local storm report, Apr 24, 7:41 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             8 SW MARBLE HILL        37.22N 90.08W
04/24/2004  0.75 INCH        BOLLINGER          MO   AIRPLANE PILOT

&&

XXXX
Local storm report, Apr 24, 7:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
751 PM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      DONIPHAN                36.62N 90.82W
04/24/2004                   RIPLEY             MO   LAW ENFORCEMENT

            EARLIER REPORTS OF FLOODING ACROSS THE COUNTY. WATER WAS
            STILL OVER BRIDGES AND SOME GRAVEL ROADS STILL UNDER
            WATER BUT WATER HAS RECEDED.

&&

XXXX
Local storm report, Apr 24, 7:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          14 ESE VAN BUREN        36.93N 90.78W
04/24/2004                   CARTER             MO   EMERGENCY MNGR

            TORNADO REPORTED 1 MILE WEST OF ELSINORE ON HWY 60.

0520 PM     TORNADO          13 ESE VAN BUREN        37.01N 91.01W
04/24/2004                   CARTER             MO   EMERGENCY MNGR

            *** 6 INJ *** FOLLOWUP REPORTS OF EARLIER REPORT OF
            TORNADO IN THE TOWN OF ELSINORE. HOUSE DAMAGE, AND TREES
            DOWN.

0542 PM     HAIL             6 W NAYLOR              36.57N 90.71W
04/24/2004  0.75 INCH        RIPLEY             MO   EMERGENCY MNGR

0545 PM     FLASH FLOOD      DONIPHAN                36.62N 90.82W
04/24/2004                   RIPLEY             MO   LAW ENFORCEMENT

            EARLIER REPORTS OF FLOODING ACROSS THE COUNTY. WATER WAS
            STILL OVER BRIDGES AND SOME GRAVEL ROADS STILL UNDER
            WATER BUT WATER HAS RECEDED.

0600 PM     TORNADO          7 NE PIEDMONT           37.15N 90.70W
04/24/2004                   WAYNE              MO   EMERGENCY MNGR

            POSSIBLE TORNADO REPORTED IN THE TOWN OF PATTERSON WITH
            TREES DOWN, ROOF DAMAGE AND POWER LINES DOWN.

0600 PM     TORNADO          7 NE PIEDMONT           37.22N 90.61W
04/24/2004                   WAYNE              MO   EMERGENCY MNGR

            POSSIBLE TORNADO REPORTED IN THE TOWN OF PATTERSON WITH
            ELECTRICAL LINES DOWN AND TREES DOWN ON OLD HWY 34.

0738 PM     HAIL             8 SW MARBLE HILL        37.30N 89.98W
04/24/2004  0.75 INCH        BOLLINGER          MO   EMERGENCY MNGR

&&

XXXX
Local storm report, Apr 24, 7:54 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
754 PM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      DONIPHAN                36.62N 90.82W
04/24/2004                   RIPLEY             MO   LAW ENFORCEMENT

            EARLIER REPORTS OF FLOODING ACROSS THE COUNTY. WATER WAS
            STILL OVER BRIDGES AND SOME GRAVEL ROADS STILL UNDER
            WATER BUT WATER HAS RECEDED.

&&

XXXX
Special weather statement, Apr 24, 8:07 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
807 PM CDT SAT APR 24 2004

ILZ075-076-080>082-084>086-088>090-092>094-KYZ001>006-MOZ076-086-087-
110>112-114-250300-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-CAPE GIRARDEAU MO-CARLISLE KY-
FRANKLIN IL-FULTON KY-GRAVES KY-HAMILTON IL-HICKMAN KY-JACKSON IL-
JEFFERSON IL-JOHNSON IL-MASSAC IL-MCCRACKEN KY-MISSISSIPPI MO-
NEW MADRID MO-PERRY IL-PERRY MO-POPE IL-PULASKI IL-SALINE IL-
SCOTT MO-STODDARD MO-UNION IL-WAYNE IL-WILLIAMSON IL-
807 PM CDT SAT APR 24 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT...

AT 800 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS STRETCHING FROM CHESTER ILLINOIS TO JACKSON AND
DEXTER MISSOURI. MOVEMENT WAS NORTHEAST AT 25 TO 30 MPH.

THROUGH THE EVENING HOURS...THIS LINE OF STORMS WILL CONTINUE TO PUSH
ACROSS THE MISSISSIPPI RIVER INTO SOUTHERN ILLINOIS AND WESTERN
KENTUCKY. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIND
DAMAGE...SOME TORNADIC. LARGE HAIL IS ALSO POSSIBLE.

ISOLATED TORNADOES MAY DEVELOP ALONG THE LEADING EDGE OF THE
THUNDERSTORM ACTIVITY WITH LITTLE OR NO ADVANCE WARNING. A TORNADO
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR MOST OF THE FOUR-STATE
REGION.

IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED...SEEK
SHELTER IMMEDIATELY. GO TO THE LOWEST FLOOR OF YOUR HOME...
PREFERABLY A BASEMENT. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS.
REPORT ANY SEVERE THUNDERSTORM ACTIVITY TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

PRESLEY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 9:00 PM CDTTornado WarningPAHJackson15 min

Nearby

Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.